Alert archive / Georgia / Flash Flood Watches in 2020

Flash Flood Watch 2, NWS Columbia, SC

March 4, 2020Burke County, Georgia

NWS Columbia, SC issued this flash flood watch at Mar 4, 2020, 4:13 AM EST for Burke County, Georgia. It took effect at Mar 4, 2020, 7:00 AM EST. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Mar 4, 2020, 4:13 AM EST (09:13 UTC)
In effect from
Mar 4, 2020, 7:00 AM EST
Expired
Mar 5, 2020, 7:00 PM EST
In force
36 hr
Issued by
NWS Columbia, SC
Flood severity
None

County Burke County, GA

The radar

The Charleston,SC radar (KCLX), 100 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 9.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2020-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2020-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 316 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
316 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

671 
WGUS62 KCAE 040913
FFACAE

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Columbia SC
413 AM EST Wed Mar 4 2020


GAZ077-050000-
/O.NEW.KCAE.FF.A.0002.200304T1200Z-200306T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Burke-
Including the city of Waynesboro
413 AM EST Wed Mar 4 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...

The National Weather Service in Columbia has issued a

* Flash Flood Watch for a portion of east central Georgia, 
  including the following area, Burke. 

* Through Thursday evening

* Rainfall totals of around 3 inches are expected through 
  Thursday. Given wet grounds and existing road closures, the risk
  for flooding will be enhanced. 

* Flooding could occur quickly, especially in low-lying and poor 
  drainage areas. Be prepared for the possibility of widespread 
  street flooding and flooded properties. 

* PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

awp
4 follow-up statements
698 
WGUS62 KCAE 042003
FFACAE

Flood Watch
National Weather Service Columbia SC
303 PM EST Wed Mar 4 2020


GAZ077-051315-
/O.CON.KCAE.FF.A.0002.000000T0000Z-200306T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Burke-
Including the city of Waynesboro
303 PM EST Wed Mar 4 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY EVENING...

The Flash Flood Watch continues for

* A portion of east central Georgia, including the following 
  area, Burke. 

* Through Thursday evening

* Rainfall totals of around 3 inches are expected through 
  Thursday. Given wet grounds and existing road closures, the 
  risk for flooding will be enhanced. 

* Flooding could occur quickly, especially in low-lying and poor 
  drainage areas. Be prepared for the possibility of widespread 
  street flooding and flooded properties. 

A Flash Flood Watch means that conditions may develop that lead
to flash flooding.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
023 
WGUS62 KCAE 050832
FFACAE

Flood Watch
National Weather Service Columbia SC
332 AM EST Thu Mar 5 2020

GAZ077-060000-
/O.CON.KCAE.FF.A.0002.000000T0000Z-200306T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Burke-
Including the city of Waynesboro
332 AM EST Thu Mar 5 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* A portion of east central Georgia, including the following 
  area, Burke. 

* Through this evening

* Rainfall totals of around 3 inches are expected through Today. 
  Given wet grounds and existing road closures, the risk for 
  flooding will be enhanced. 

* Flooding could occur quickly, especially in low-lying and poor 
  drainage areas. Be prepared for the possibility of widespread 
  street flooding and flooded properties. 

A Flash Flood Watch means that conditions may develop that lead
to flash flooding.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
awp
658 
WGUS62 KCAE 051430
FFACAE

Flood Watch
National Weather Service Columbia SC
930 AM EST Thu Mar 5 2020


GAZ077-060000-
/O.CON.KCAE.FF.A.0002.000000T0000Z-200306T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Burke-
Including the city of Waynesboro
930 AM EST Thu Mar 5 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

The Flash Flood Watch continues for

* A portion of east central Georgia, including the following 
  area, Burke. 

* Until 7 PM EST this evening

* Additional rainfall up to 1.50 inches is expected today. Given 
  wet grounds and existing road closures, the risk for flooding 
  will be enhanced. 

* Flooding could occur quickly, especially in low-lying and poor 
  drainage areas. Be prepared for the possibility of widespread 
  street flooding and flooded properties. 

A Flash Flood Watch means that conditions may develop that lead
to flash flooding.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
769 
WGUS62 KCAE 052341
FFACAE

Flood Watch
National Weather Service Columbia SC
641 PM EST Thu Mar 5 2020

...Flash Flood Watch for Burke County will Expire at 7 PM...

As low pressure moves further away from the area, only light rain
will remain this evening before ending by midnight. The additional
light rain this evening will not be enough to exacerbate ongoing
minor flood conditions in rural areas, so the Flash Flood Watch
will be allowed to expire at 7 PM. Water may linger on rural roads
and other poor drainage areas with creeks expected to remain at
high levels from earlier rains.

GAZ077-060045-
/O.EXP.KCAE.FF.A.0002.000000T0000Z-200306T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Burke-
Including the city of Waynesboro
641 PM EST Thu Mar 5 2020

...FLASH FLOOD WATCH WILL EXPIRE AT 7 PM EST THIS EVENING...

The Flash Flood Watch for a portion of east central Georgia will
expire at 7 PM EST this evening. Rain will diminish this evening,
and completely end before midnight.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood watch went out at Mar 4, 12:32 AM EST, 3 hours 41 minutes earlier.

Area forecast discussion, Mar 4, 12:32 AM EST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1232 AM EST Wed Mar 4 2020

.SYNOPSIS...
A front will stall just to our south tonight and Wednesday then
remain nearly stationary or return north some as a warm front
Wednesday night. Low pressure will move across the area
Thursday. Expect clearing, cooler and breezy conditions Friday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Drier air will push into the forecast area from the north as a
cold front moves through the region tonight. The chance of rain
is low but we can't rule out a few additional showers overnight
as the front crosses the region and stalls to our south by early
Wednesday morning. Lows tonight will generally be in the 50s.
Given the widespread rainfall over the past 24 hours, there may
be enough near-surface moisture to support patchy fog despite a
20-25 kt LLJ and mostly cloudy skies.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY NIGHT/...
The stalled front to the south of the forecast area (FA) will begin
to lift northward as a warm front Wednesday with a fairly strong
moisture gradient across the FA. As this front continues its slow
progression northward, showers will be likely again in the southern
forecast area by late Wednesday afternoon. Highs will be seasonable
in the 60s. Rain will likely increase in coverage and intensity into
Wednesday night as moisture increases and PWATs recover to around
1.25 inches. Overnight lows will stay in the 40s and 50s as clouds
limit the temperature diurnal range.

Thursday a deepening surface low along the Gulf of Mexico will begin
to move to the northeast towards the forecast area. This low is
expected just south of SC with heaviest rain developing during the
day Thursday. Highs will remain well below average in a wedge,
mainly in the low 50s. This low will be off the coast of SC by
Thursday night, moving to the northeast. Total QPF for Wednesday and
Thursday will be close to around 1.5 to 3 inches with the greatest
amounts in the CSRA. Flooding will be possible along rivers and in
already saturated areas.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
This low will deepen in the Atlantic Ocean as strong high pressure
in the central US begins to move towards the forecast area. A
strengthening pressure gradient will lead to stronger winds during
the day on Friday with gusts between 25 and 30 mph possible.
Seasonable, dry high pressure will be in place for the weekend
keeping winds light and skies clear. As this high shifts offshore,
moisture will return with increasing clouds and a chance of showers
Monday. Temperatures will also increase as this southerly flow
brings warmer air into the FA.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
Radar showing some patchy light rain moving across the central
Midlands just north of CAE at 05z ahead of cold front. These
showers not expected to have any significant impact to
terminals. VFR conditions expected through the early morning
with mid level ceilings as drier low-level air filters in from
the northwest. Light southwest winds becoming variable.

The next upper disturbance moving through southwesterly flow
aloft will arrive in the afternoon bringing a return of rain
and MVFR and possible IFR restrictions after 16z. Variable winds
5 knots.

EXTENDED AVIATION OUTLOOK...Rain and flight restrictions
Wednesday evening through Thursday evening. VFR and breezy
Friday. VFR Sat/Sun.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Mar 3, 8:58 PM EST, 7 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
858 PM EST Tue Mar 3 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
050200-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
858 PM EST Tue Mar 3 2020

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Rain is expected Wednesday night through Thursday with locally heavy
rain possible. With saturated soils and above normal lake and river
levels flooding will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Flash Flood Watches in Georgia, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.